Zygomaticus hit with Botox - Help! (photos)

My zygomaticus muscles were injected with Botox instead of the masseter. 3 weeks post injections and my smile remains paralyzed and the masseter hypertrophic. 30 units were injected on each side. My questions are: Will 30 units into the zygomaticus dissipate in 3 months, or is it likely to take longer? Is 3 months of paralysis likely to cause nasolabial folds, increased buccal fat, jowls and cheekbone drop? If so, how long for my face to resume its normal shape? Thanks for your responses!

Doctor Answers 10

Masseter injection affect smile

The most likely muscle hit during this injection is the risorius muscle. It will take 3-4 months to improve. It will all reverse to normal at that point. To actually determine which muscle is hit, it would take a video or in person evaluation, but that's academic.


Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

Zygomaticus hit with Botox - Help!

Botox works by blocking signals from the nerves to the muscles. The injected muscles can no longer contract, which then causes the wrinkles to relax and soften. Botox injected into the masseter can create a slimming affect to the face. If Botox is injected into the zygomaticus muscle it can affect your smile. It will take 3-4 months for Botox to wear off. Unfortunately there is no way to speed this up. I suggest having an in person evaluation to by an expert injector.

Hardik Soni, MD
Summit Emergency Medicine Physician
5.0 out of 5 stars 22 reviews

Masseter injection of Botox - problem?

Masseter injection site is not close to Zygomaticus major or Zygomaticus minor. Jaw shaping takes a series of regular injections. Good news is all these should revert to normal in 3-4 months.

Ram Chandra, MD
Edison Physician

Getting Your Smile Back--Botox for the masseter and side effects

It can take a few months for Botox to wear off, but your smile and facial shape will return to normal. It may take a series of treatments to contour the jawline. See an expert. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 166 reviews

Botox

Botox will last for 3-4 months.  Injection into the masseter is not a one and done procedure. It might take a series of injections every 3-4 months to begin to see the change.

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

Botox injection affecting your smile.

Botox is a medication that is injected into muscles to selectively and temporarily weaken them. Frequently it is used to make wrinkles less apparent. It may also be used to shrink the muscle along the jaw (masseter muscle). 

Botox may be injected into the masseter muscle to create a slimming effect to your lower face. This is effective if the masseter is large, but the results take 6+ weeks to be seen. It may take a repeat series. If Botox is injected into other muscles (zygomaticus or risorius) in that region, it will affect your smile. This will last 3 months and should not affect your other facial features. There are no current treatments to speed the process. I recommend informing your doctor about your situation, so it does not happen again. Safety comes first.

Victor Chung, MD
San Diego Facial Plastic Surgeon
5.0 out of 5 stars 10 reviews

Altered Smile After Botox

Sorry to hear about your experience with Botox to the masseters. It does look like either the zygomaticus or risorius muscles were affected by your injections. Hopefully not all 30 units were injected into these muscles by mistake. Unfortunately, there is nothing you can do except wait for the Botox to wear off which may take 3-4 months. However, you may notice some function return around 2 months or so. There will be no long lasting complications from this and things should return completely back to normal. Best wishes.

Michael A. Zadeh, MD, FACS
Sherman Oaks General Surgeon
5.0 out of 5 stars 9 reviews

Zygomaticus hit with Botox - Help!

Your face will return to normal but there is no way to speed this up. It may take 3 to 4 months to see the change. 

Karol A. Gutowski, MD, FACS
Chicago Plastic Surgeon
4.9 out of 5 stars 65 reviews

Difficulty smiling after Botox

Thank you for your question wee_nip_tuck. I am sorry to hear about your situation. Botox is a purified protein used to address wrinkles associated with facial expression. In the lower face Botox can be placed in the masseter to help contour the face. With any Botox injection there is a risk of spread to nearby muscles. Here the nearby zygomaticus muscles pull the corners of the mouth up and out when we smile. If Botox spreads to the muscles this motion will be affected when one attempts to smile. Most people enjoy their Botox results for 3-4 months. However this may last longer with higher doses such as those used in the masseter. Botox will not affect the bone structure in the face nor will it cause volume loss, which are what contribute to signs of aging. Please follow up with your doctor for specific recommendations. Good luck!

Alex Eshaghian, MD, PhD
Encino Physician
5.0 out of 5 stars 1 review

Masseter botox

Thanks for your question! This is a tough one. It's hard to really tell what your full smile looks like from this snap shot but it does appear that your zygomatic complex was involved in the treatment. From the jaw picture it does appear that your left side is slimmer than the right. That said, botox to the masseter can take a bit longer to work than in other areas. 

Returning to your injector would be a good place to start and see if they can offer any more information- often results can be palpated or felt prior to seen. 

As far as how long- was it 30units per side or total? I will often start with 15U per side and titrate up as needed. This too will last between 2.5mo a 3.5mo. 

Hope this helps!

Dr. Robb

Philip K. Robb Jr., MD
Evans Physician
5.0 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.